Study reveals risk to Tequin patientsMar 2, 2006 | Newsday
Six years and 20 million patients later, a popular antibiotic has been found to cause life-threatening changes in blood glucose, according to a study.
Scientists at the Sunnybrook and Women's Science Center in Toronto have studied more than 1,260 patients hospitalized for complications from blood glucose who had received an antibiotic in the 30 days preceding their admission. They looked back to see who among them had received Tequin, the antibiotic in question. Tequin (gatifloxacin), developed by Bristol-Myers Squibb, was federally approved in 1999. About 5,000 prescriptions of the antibiotic are written each day for a variety of bacterial infections. Early on, the company reported some risk for blood-sugar problems, but it was always associated with a history of diabetes and it was not known how common the problem is.
That's why Dr. David Juurlink, a clinical pharmacologist at Sunnybrook and co-author of the study, decided to do a large controlled study to see whether patients taking Tequin were at greater risk of developing this potentially fatal side effect. And the findings, he said, were alarming.
"The problem took several years to appreciate," Juurlink said. After studying 788 patients admitted for complications from low blood sugar and 470 with high blood sugar, all of whom had been given an antibiotic before their hospitalization, the blood sugar changes seemed unique to Tequin. About 1 percent of the patients taking the antibiotic are at risk, "and it's unpredictable who will develop this complication." They found it in patients with and without diabetes.
The hospitalized patients were also compared to an age-matched sample of people who had been on a recent trial of antibiotics, but who suffered no changes in blood glucose. The results, that people on the drug were four times more likely to develop low blood pressure and 17 times more likely to develop high blood pressure than those on other antibiotics - is cause for concern, Juurlink said. The study, to be published later this month in the New England Journal of Medicine, was released early because of the seriousness of the findings.
"One percent is a significant risk, especially when 5,000 patients a day are taking this medicine," Juurlink said. "That's 50 patients a day, and that's only the ones we know about who were hospitalized."
Last month, the company alerted the Food and Drug Administration of the potential side effects, and sent letters to physicians worldwide, according to company spokesman Eric Miller. The company updated the labeling to include a warning of blood sugar changes in certain risk groups, including diabetics, older people and those with kidney problems.